Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 110, NWS Birmingham, AL

April 27, 2017Sumter County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 27, 2017, 12:06 AM CDT for Sumter County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2017, 12:06 AM CDT (05:06 UTC)
Expired
Apr 27, 2017, 12:45 AM CDT
In force
39 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Sumter County, AL

The radar

The Columbus AFB radar (KGWX), 120 km from the middle of the area, began a volume at 05:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 11:02 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 5.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2017-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2017-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1641 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

072 
WUUS54 KBMX 270506
SVRBMX
ALC119-270545-
/O.NEW.KBMX.SV.W.0110.170427T0506Z-170427T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
1206 AM CDT THU APR 27 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Northwestern Sumter County in west central Alabama...

* Until 1245 AM CDT

* At 1206 AM CDT, a severe thunderstorm was located over Porterville,
  or 12 miles north of Lauderdale, moving east at 60 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Livingston, Gainesville, Epes, Emelle, Boyd, Panola, Geiger,
  Warsaw, Payneville and Sumterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3299 8834 3300 8817 3296 8816 3296 8819
      3294 8817 3294 8820 3292 8821 3286 8816
      3284 8818 3283 8814 3280 8810 3279 8806
      3277 8811 3274 8810 3272 8808 3269 8812
      3269 8804 3267 8806 3264 8806 3257 8839
TIME...MOT...LOC 0506Z 249DEG 53KT 3270 8848 

HAIL...1.00IN
WIND...70MPH
 
$$

87/GRANTHAM
3 follow-up statements
114 
WWUS54 KBMX 270515
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1215 AM CDT THU APR 27 2017

ALC119-270545-
/O.CON.KBMX.SV.W.0110.000000T0000Z-170427T0545Z/
Sumter AL-
1215 AM CDT THU APR 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR NORTHWESTERN SUMTER COUNTY...

At 1215 AM CDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Cooksville to near Emelle to near
Tamola, moving northeast at 65 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Livingston, Gainesville, Epes, Emelle, Boyd, Panola, Geiger, Warsaw,
Payneville and Sumterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3299 8834 3300 8817 3296 8816 3296 8819
      3294 8817 3294 8820 3292 8821 3286 8816
      3284 8818 3283 8814 3280 8810 3279 8806
      3277 8811 3274 8810 3272 8808 3269 8812
      3269 8804 3267 8806 3264 8806 3257 8839
TIME...MOT...LOC 0515Z 239DEG 58KT 3290 8841 3278 8836 3258 8843 

HAIL...1.00IN
WIND...70MPH
 
$$

87/GRANTHAM
102 
WWUS54 KBMX 270526
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1226 AM CDT THU APR 27 2017

ALC119-270545-
/O.CON.KBMX.SV.W.0110.000000T0000Z-170427T0545Z/
Sumter AL-
1226 AM CDT THU APR 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR NORTHWESTERN SUMTER COUNTY...

At 1226 AM CDT, a severe thunderstorm was located near Emelle, or 9
miles northwest of Livingston, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Livingston, Gainesville, Epes, Emelle, Boyd and Sumterville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3258 8832 3268 8838 3280 8836 3287 8817
      3286 8816 3284 8818 3283 8814 3280 8810
      3279 8806 3277 8811 3274 8810 3272 8808
      3269 8812 3269 8804 3267 8806 3264 8806
TIME...MOT...LOC 0526Z 252DEG 41KT 3273 8826 

HAIL...1.00IN
WIND...60MPH
 
$$

87/GRANTHAM
918 
WWUS54 KBMX 270534
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1234 AM CDT THU APR 27 2017

ALC119-270545-
/O.CON.KBMX.SV.W.0110.000000T0000Z-170427T0545Z/
Sumter AL-
1234 AM CDT THU APR 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR CENTRAL SUMTER COUNTY...

At 1234 AM CDT, a severe thunderstorm was located near Gainesville,
or 11 miles north of Livingston, moving east at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Gainesville and Epes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3264 8819 3283 8828 3287 8817 3286 8816
      3284 8818 3283 8814 3280 8810 3279 8806
      3277 8811 3274 8810 3272 8808 3269 8812
      3269 8804 3267 8806
TIME...MOT...LOC 0534Z 248DEG 50KT 3277 8815 

HAIL...1.00IN
WIND...60MPH
 
$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 9:58 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 26, 9:58 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
958 PM CDT Wed Apr 26 2017

.UPDATE...
MESOSCALE UPDATE.

&&

.DISCUSSION...

Line of thunderstorms in Mississippi has changed quite a bit the
past few hours. The line has organized itself and produced wind
damage and some hail as it moved across the Mississippi River
into far western Mississippi. Since then, we are seeing the
northern part of the line break into clusters.

The upper trough is in the process of lifting northward and
additional upward motion from this feature will gradually
decrease. But enough shear to keep organized storms going for a
several hours will persist. The 00z raobs also indicate quite a
low level capping inversion. Some of the mesoscale models are
handling this pretty well as it only breaks when the pre-frontal
trough arrives. Another factor will be how high do the surface
dew points climb and how much instability will be available. It is
likely that the dew points only reach the lower 60s or so.

With all this said, there are limiting factors on how far east
this activity will hold on. We will hold the timing to about what
it is now as there will be surges and slow downs expected. The
best chance for severe weather will be west of I-65, with lesser
confidence east. With highly clockwise curved hodographs, can not
rule out a tornado especially with the southern areas of breaks in
the line and cell interaction. The main threat however will be
damaging winds and large hail. Any one area will have about a one
to two hour window of potential severe weather, if that.

75

&&

.AVIATION...
00Z TAF Discussion.

General weather trend holds this forecast cycle. The first 4-7
hours of the forecast will be VFR. But winds will become gusty as
a pre-frontal trough approaches. Showers and thunderstorms are
expected at the terminals in the 6-10 hour time frame. Have the
thunderstorms starting at 6-8z north and west and ending 15-16z
southeast. Narrowed the window somewhat but still have a 2-3 hour
window at each site. Some of the storms may be severe with the
main threat of damaging winds.

Just ahead of the pre-frontal trough, ceilings dip into MVFR
followed by IFR. After exit of thunderstorms, ceilings should rise
back to MVFR and potentially VFR before 00z.

Southeast to southwest winds will prevail the first 12 hours or so
followed by a veer to the southwest and west late in the period.

75

&&

.FIRE WEATHER...

An approaching cold front will bring a round of showers and
thunderstorms late tonight into Thursday morning. Storms will be
strong to severe with heavy rainfall. Drier conditions are
expected by Thursday afternoon, with another chance of storms
Sunday and Sunday night. There are no fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     66  77  57  87  65 /  80  50   0  20  10
Anniston    64  77  60  86  67 /  80  60   0  20  10
Birmingham  66  78  63  88  69 /  80  30   0  20  10
Tuscaloosa  63  78  62  88  70 /  80  20   0  20  10
Calera      66  78  63  87  68 /  80  30   0  20  10
Auburn      66  78  66  85  68 /  50  60  10  20  10
Montgomery  68  82  67  89  68 /  80  60  10  20  10
Troy        69  82  69  88  68 /  50  60  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Apr 26, 4:34 AM CDT, 19 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
434 AM CDT Wed Apr 26 2017

ALZ011>015-017>050-271245-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
434 AM CDT Wed Apr 26 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

A line of strong to severe storms will move across west Alabama
after midnight. The threats include damaging winds and large hail,
but a tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A line of strong to severe storms will move across east Alabama
during the early morning hours on Thursday. The main threats will be
damaging winds and large hail, but a tornado cannot be ruled out.

There is also a threat of severe thunderstorms across all of central
Alabama Sunday afternoon and into Sunday night. The threats include
damaging winds, large hail, and tornadoes.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
late tonight and into Thursday morning, and again Sunday into Sunday
night.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 12:07 AM CDTTornado WarningBMXPickens25 min
Apr 27, 12:33 AM CDTSevere Thunderstorm WarningBMXGreene42 min
Apr 27, 12:56 AM CDTSevere Thunderstorm WarningBMXSumter49 min
Apr 27, 6:13 AM CDTTornado WarningBMXLowndes13 min
Apr 27, 8:41 AM CDTSpecial Weather StatementBMXTallapoosa34 min
Apr 27, 9:09 AM CDTTornado WarningBMXBullock, Montgomery20 min
Apr 27, 11:21 AM CDTTornado WarningBMXPike24 min
Apr 27, 11:31 AM CDTTornado WarningBMXLee, Russell14 min
Apr 27, 11:40 AM CDTTornado Warning Tornado observedBMXBullock36 min
Apr 27, 11:58 AM CDTTornado WarningBMXRussell27 min
Apr 27, 12:04 PM CDTTornado WarningBMXBarbour, Bullock41 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.